Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Memphis, TN

June 21, 2004Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2004, 3:57 PM CDT for Hardeman County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 3:57 PM CDT (20:57 UTC)
Expired
Jun 21, 2004, 4:45 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardeman County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS54 KMEG 212057
SVRMEM
TNC069-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 445 PM CDT

* AT 358 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 9 MILES WEST OF HICKORY VALLEY TO 7 MILES
  SOUTHWEST OF GRAND JUNCTION...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 445 PM CDT INCLUDE...
  GRAND JUNCTION...
  HICKORY VALLEY...
  SAULSBURY...
  MIDDLETON...
  POCAHONTAS...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3529 8919 3512 8920 3500 8920 3501 8901
          3501 8879 3518 8879

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:40 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 21, 3:40 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT MON JUN 21 2004

.DISCUSSION...

FOR THIS EVENING...EXPECT EXISTING CONVECTION ACROSS SOUTHWEST TN
AND NW MS TO CONTINUE TO TRACK EASTWARD THROUGH THE REMAINING
DAYLIGHT HOURS ACROSS THE REST OF W TN AND NE MS.  THUNDERSTORMS
SHOULD BEGIN TO WANE THROUGH THE NOCTURNAL HOURS AFTER WE LOSE OUR
DAYTIME HEATING ACROSS THE REGION.  ANOTHER MCS HAS FIRED UP ALONG
THE RED RIVER BORDER REGION OF TX/AR.  SOME OUTFLOW FROM THE MCS MAY
FIRE UP ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE MID SOUTH
AGAIN AFTER MIDNIGHT INTO THE THE PRE-DAWN HOURS TOMORROW AS A
FRONTAL FEATURE MOVES INTO THE FORECAST REGION.

THE FRONTAL FEATURE WILL RESIDE ACROSS THE MIDSOUTH TUESDAY AS SHORT
WAVE ENERGY SWINGS ACROSS THE REGION. THESE FEATURES COMBINED WITH
DAYTIME HEATING AND PLENTY OF BOUNDARY LAYER MOISTURE WILL SET OFF
ADDITION THUNDERSTORMS ACROSS THE REGION.

RAIN AND THUNDERSTORM CHANCES WILL END AS WEDNESDAY PROGRESSES. POST
FRONTAL DRIER AIR WILL WORK INTO THE REGION FROM NORTHWEST TO
SOUTHEAST AS DRIER...MORE STABLE AIR MOVES IN FOR A SHORT TIME. HIGH
TEMPERATURES WILL RISE ONLY TO THE MID 80S WITH SLGTLY COOLER AND
DRIER NLY TO NELY FLOW WORKING THROUGH THE REGION THROUGH THURSDAY.

SURFACE MOISTURE WILL BE RETURNING TO THE REGION FRIDAY AS LEE SIDE
SURFACE CYCLOGENESIS COMMENCES IN OKLAHOMA. A COLD FRONT WILL PUSH
SOUTHEAST INTO THE MID SOUTH. A MOIST BOUNDARY LAYER WILL REMAIN
THROUGH NEXT WEEKEND PROVIDING LINGERING RAIN CHANCES OVER THE
REGION THROUGH MONDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

CORDERO
Hazardous weather outlook, Jun 21, 4:42 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
442 AM CDT MON JUN 21 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
442 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF THE MID SOUTH. THE SLIGHT RISK AREA IS
NORTH OF DECATURVILLE TO ASHLAND TO OXFORD TO CLARKSDALE LINE.

LOW LEVEL MOISTURE WILL INCREASE ACROSS THE MID SOUTH TODAY. BY LATE
AFTERNOON THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE
GENERATING THUNDERSTORMS THAT WILL PERSIST INTO THE EVENING HOURS.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY IN RESPONSE TO AN
UPPER LEVEL DISTURBANCE AND INTERACTION WITH A FRONTAL BOUNDARY
THAT WILL MOVE SOUTHWARD ACROSS THE MID SOUTH. ADDITIONALLY...
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 21, 2:06 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
206 PM CDT MON JUN 21 2004

ARZ058-211935-
PHILLIPS-
206 PM CDT MON JUN 21 2004

SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY ARKANSAS.

A THUNDERSTORM CAPABLE OF PRODUCING WINDS OF 35 MPH AND UP
TO MARBLE SIZED HAIL IS MOVING INTO THE SOUTHERN PART OF THE
COUNTY...TO THE WEST OF ELAINE.  MOVEMENT IS TO THE EAST AT ABOUT 25
TO 40 MPH.
Special weather statement, Jun 21, 2:49 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT MON JUN 21 2004

MSZ010-212020-
COAHOMA-
249 PM CDT MON JUN 21 2004

SIGNIFICANT WEATHER ADVISORY FOR COAHOMA COUNTY MISSISSIPPI.

A THUNDERSTORM CAPABLE OF PRODUCING WINDS OF 35 MPH...HEAVY
RAIN OF UP TO TWO INCHES PER HOUR...AND UP TO MARBLE SIZED HAIL
IS MOVING INTO COAHOMA COUNTY NEAR FRIARS POINT. MOVEMENT IS TO THE
EAST AT ABOUT 25 MPH.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:35 PM CDTSevere Thunderstorm WarningMEGFayette25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.